Wyoming, 2021High Wind in Wyoming, November 7, 2021
November 7, 2021 · NWS CYS · 2 events in 2 counties and zones
High winds on the morning of the 7th produced wind gusts around 60-65 MPH along Interstate 80 between Laramie and Rawlins. Additionally, a brief period of high wind gusts were reported east of the Laramie Range along Interstate 25 north of Wheatland.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds on the morning of the 7th produced wind gusts around 60-65 MPH along Interstate 80 between Laramie and Rawlins. Additionally, a brief period of high wind gusts were reported east of the Laramie Range along Interstate 25 north of Wheatland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 6, 10:43 PM MST, 1 hour 31 minutes earlier.
Area forecast discussion, Nov 6, 10:43 PM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1143 PM MDT Sat Nov 6 2021
.SHORT TERM...(This evening through Monday)
Issued at 146 PM MDT Sat Nov 6 2021
Dry and mild weather is expected to persist today through sunday
in response to the upper level ridge hanging tight over southeast
Wyoming. The trickiest part of the forecast is the periodic wind
strong gusts taking place across the Arlington forecast zone. This
area has been having gusts over 50 mph at times and even Arlington
had a gust to 58 mph during the last hour. Latest water vapor
loop was showing some good mountain wave activity taking place
across this region this afternoon. The deterministic models are
showing height/pressure gradients picking overnight along with
700-650mb winds. This combined with potential mountain wave
activity may cause wind speeds to reach high wind warning criteria
across the Arlington area late tonight into Sunday morning. As a
result, we went ahead and issued a High Wind Warning for the
Arlington zone from 03z-18z.
The next concern is the quick shortwave skirting across the
northern Rockies Sunday night into Monday morning. This shortwave
will cause a frontal boundary to surge through southeast Wyoming
Sunday night into Monday morning. Behind this front, we may see
some light snow above 6500ft and light rain/snow mix below that
elevation from Rawlins to Douglas late Sunday night into Monday
morning. Snowfall amounts should be rather light with the majority
of the synoptic scale lift coming from the right entrance region
of the upper level jet. We will need to keep an eye on the 700mb
thermal gradient tightening up which could result in some brief
banded snowfall. Not confident in this occurring at this time, due
to the brevity of this subtle event. Otherwise, a cooler day is
store for the forecast area.
.LONG TERM...(Monday night through Saturday)
Issued at 146 PM MDT Sat Nov 6 2021
Monday night/Tuesday...Looks like a slight chance of lower elevation
rain and higher elevation snow Monday evening with a passing
disturbance, then dry. Another fast moving disturbance in the flow
passes Tuesday afternoon, though it looks dry with limited low and
mid level moisture. Nevertheless, it looks breezy to windy based on
low and mid level height gradients.
Wednesday...Windy and cooler with a chance of rain or snow, mainly
west of Interstate 25, as the next fast moving shortwave trough
aloft moves across our counties, and the flow aloft turns northwest.
Thursday...Windy and even cooler as strong northwest flow aloft
continues. Looks like enough orographics to produce a chance of snow
across the Snowy and Sierra Madre Ranges, with dry weather elsewhere.
Friday...Continued windy based on low level gradients. Slightly
warmer with 700 mb temperatures warming to near -1 Celsius. Looking
dry due to minimal low and mid level moisture.
Saturday...The slow warming trend continues as heights aloft rise
slightly, and the flow backs to more northwest, helping develop a
surface lee trough. Lack of low and mid level moisture suggests
another dry day.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1134 PM MDT Sat Nov 6 2021
VFR conditions expected through the forecast period. Gusty winds
and wind shear remain the main concerns tonight. Elevated winds
are expected to continue through the night at KRWL. Elsewhere,
stronger winds decoupled from the surface in the lowest 2-3 kft
could create wind shear concerns. Winds are expected to increase
again during the day on Sunday, especially west of the Laramie
range where gusts in the 30-40kt range are possible.
&&
.FIRE WEATHER...
Issued at 146 PM MDT Sat Nov 6 2021
Elevated fire weather conditions are expected the remainder of
this afternoon and again on Sunday. The main threat will be low
humidity with afternoon values ranging from 15 to 25 percent.
However, wind speeds should remain below Red Flag criteria over
the "fuel ready" zones. Later shifts may need to keep an eye on
FWZ 310 due to fairly tight pressure gradients tomorrow morning
especially on the eastern edge of the foothills across the Laramie
Range.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 AM MST Sunday for WYZ110.
NE...None.
&&
SHORT TERM...RE
LONG TERM...RUBIN
AVIATION...MN
FIRE WEATHER...RE
Hazardous weather outlook, Nov 6, 4:17 AM MST, 19 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
517 AM MDT Sat Nov 6 2021
NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-071130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Goshen County-East Laramie County-
517 AM MDT Sat Nov 6 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ101-103>107-109>118-071130-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
517 AM MDT Sat Nov 6 2021
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Strong, gusty winds are possible Tuesday through Thursday of next
week along and west of the I-25 corridor.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- November 7, 12:14 AM MST to 8:22 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Multiple WYDOT mesonet stations reported high winds. WYDOT station Arlington KARL along Interstate 80 measured maximum wind gust. Interstate 80 between Laramie and Rawlins was closed to light, high profile vehicles for 12 hours.
High Wind, East Platte County
- When
- November 7, 4:05 AM MST to 4:30 AM MST
- Where
- East Platte County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
WYDOT mesonet station Coleman WY1 along Interstate 25 measured wind gust. Interstate 25 between Wheatland and Douglas was closed to light, high profile vehicles for an hour.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985746, 985747.